Subgraphs Satisfying MSO Properties on z-Topologically Orderable Digraphs

  • Mateus de Oliveira Oliveira
Part of the Lecture Notes in Computer Science book series (LNCS, volume 8246)

Abstract

We introduce the notion of z-topological orderings for digraphs. We prove that given a digraph G on n vertices admitting a z-topological ordering, together with such an ordering, one may count the number of subgraphs of G that at the same time satisfy a monadic second order formula ϕ and are the union of kdirected paths, in time f(ϕ,k,znO(k·z). Our result implies the polynomial time solvability of many natural counting problems on digraphs admitting z-topological orderings for constant values of z and k. Concerning the relationship between z-topological orderability and other digraph width measures, we observe that any digraph of directed path-width d has a z-topological ordering for z ≤ 2d + 1. On the other hand, there are digraphs on n vertices admitting a z-topological order for z = 2, but whose directed path-width is Θ(logn). Since graphs of bounded directed path-width can have both arbitrarily large undirected tree-width and arbitrarily large clique width, our result provides for the first time a suitable way of partially transposing metatheorems developed in the context of the monadic second order logic of graphs of constant undirected tree-width and constant clique width to the realm of digraph width measures that are closed under taking subgraphs and whose constant levels incorporate families of graphs of arbitrarily large undirected tree-width and arbitrarily large clique width.

Keywords

Slice Theory Digraph Width Measures Monadic Second Order Logic of Graphs Algorithmic Meta-theorems 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Ajtai, M., Fagin, R., Stockmeyer, L.J.: The closure of monadic NP. J. Comput. Syst. Sci. 60(3), 660–716 (2000)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Arnborg, S., Lagergren, J., Seese, D.: Easy problems for tree-decomposable graphs. J. Algorithms 12(2), 308–340 (1991)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Artin, E.: The theory of braids. Annals of Mathematics 48(1), 101–126 (1947)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Barát, J.: Directed path-width and monotonicity in digraph searching. Graphs and Combinatorics 22(2), 161–172 (2006)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Bauderon, M., Courcelle, B.: Graph expressions and graph rewritings. Mathematical Systems Theory 20(2-3), 83–127 (1987)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Berwanger, D., Dawar, A., Hunter, P., Kreutzer, S., Obdrzálek, J.: The DAG-width of directed graphs. J. Comb. Theory, Ser. B 102(4), 900–923 (2012)CrossRefMATHGoogle Scholar
  7. 7.
    Berwanger, D., Grädel, E.: Entanglement - A measure for the complexity of directed graphs with applications to logic and games. In: Baader, F., Voronkov, A. (eds.) LPAR 2004. LNCS (LNAI), vol. 3452, pp. 209–223. Springer, Heidelberg (2005)CrossRefGoogle Scholar
  8. 8.
    Berwanger, D., Grädel, E., Kaiser, L., Rabinovich, R.: Entanglement and the complexity of directed graphs. Theor. Comput. Sci. 463, 2–25 (2012)CrossRefMATHGoogle Scholar
  9. 9.
    Borie, R.B., Parker, R.G., Tovey, C.A.: Deterministic decomposition of recursive graph classes. SIAM J. Discrete Math. 4(4), 481–501 (1991)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Bozapalidis, S., Kalampakas, A.: Recognizability of graph and pattern languages. Acta Inf. 42(8-9), 553–581 (2006)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Brandenburg, F.-J., Skodinis, K.: Finite graph automata for linear and boundary graph languages. Theoretical Computer Science 332(1-3), 199–232 (2005)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Courcelle, B.: Graph expressions and graph rewritings. Math. Syst. Theory 20, 83–127 (1987)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Courcelle, B.: Graph rewriting: An algebraic and logic approach. In: Handbook of Theoretical Computer Science, pp. 194–242 (1990)Google Scholar
  14. 14.
    Courcelle, B., Engelfriet, J.: Graph Structure and Monadic Second-Order Logic: A Language-Theoretic Approach, vol. 138. Cambridge University Press (2012)Google Scholar
  15. 15.
    Courcelle, B., Makowsky, J.A., Rotics, U.: Linear time solvable optimization problems on graphs of bounded clique-width. Th. of Comp. Syst. 33(2), 125–150 (2000)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Courcelle, B., Makowsky, J.A., Rotics, U.: On the fixed parameter complexity of graph enumeration problems definable in monadic second-order logic. Discrete Applied Mathematics 108(1-2), 23–52 (2001)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    de Oliveira Oliveira, M.: Hasse diagram generators and Petri nets. Fundam. Inform. 105(3), 263–289 (2010)MATHGoogle Scholar
  18. 18.
    de Oliveira Oliveira, M.: Canonizable partial order generators. In: Dediu, A.-H., Martín-Vide, C. (eds.) LATA 2012. LNCS, vol. 7183, pp. 445–457. Springer, Heidelberg (2012)CrossRefGoogle Scholar
  19. 19.
    de Oliveira Oliveira, M.: Subgraphs satisfying MSO properties on z-topologically orderable digraphs. Preprint (full version of this paper) arXiv:1303.4443 (2013)Google Scholar
  20. 20.
    Downey, R.G., Fellows, M.R.: Fixed parameter tractability and completeness. In: Complexity Theory: Current Research, pp. 191–225 (1992)Google Scholar
  21. 21.
    Eggan, L.C.: Transition graphs and the star height of regular events. Michigan Mathematical Journal 10(4), 385–397 (1963)MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    Engelfriet, J., Vereijken, J.J.: Context-free graph grammars and concatenation of graphs. Acta Informatica 34(10), 773–803 (1997)MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    Evans, W., Hunter, P., Safari, M.: D-width and cops and robbers. Manuscript (2007)Google Scholar
  24. 24.
    Ganian, R., Hliněný, P., Kneis, J., Langer, A., Obdržálek, J., Rossmanith, P.: On digraph width measures in parameterized algorithmics. In: Chen, J., Fomin, F.V. (eds.) IWPEC 2009. LNCS, vol. 5917, pp. 185–197. Springer, Heidelberg (2009)CrossRefGoogle Scholar
  25. 25.
    Ganian, R., Hliněný, P., Kneis, J., Meister, D., Obdržálek, J., Rossmanith, P., Sikdar, S.: Are there any good digraph width measures? In: Raman, V., Saurabh, S. (eds.) IPEC 2010. LNCS, vol. 6478, pp. 135–146. Springer, Heidelberg (2010)CrossRefGoogle Scholar
  26. 26.
    Ganian, R., Hlinený, P., Langer, A., Obdrzálek, J., Rossmanith, P., Sikdar, S.: Lower bounds on the complexity of MSO1 model-checking. In: STACS 2012, vol. 14, pp. 326–337 (2012)Google Scholar
  27. 27.
    Giammarresi, D., Restivo, A.: Recognizable picture languages. International Journal Pattern Recognition and Artificial Intelligence 6(2-3), 241–256 (1992)CrossRefGoogle Scholar
  28. 28.
    Giammarresi, D., Restivo, A.: Two-dimensional finite state recognizability. Fundam. Inform. 25(3), 399–422 (1996)MathSciNetMATHGoogle Scholar
  29. 29.
    Gruber, H.: On the d-width of directed graphs. Manuscript (2007)Google Scholar
  30. 30.
    Gruber, H.: Digraph complexity measures and applications in formal language theory. Discrete Math. & Theor. Computer Science 14(2), 189–204 (2012)Google Scholar
  31. 31.
    Gruber, H., Holzer, M.: Finite automata, digraph connectivity, and regular expression size. In: Aceto, L., Damgård, I., Goldberg, L.A., Halldórsson, M.M., Ingólfsdóttir, A., Walukiewicz, I. (eds.) ICALP 2008, Part II. LNCS, vol. 5126, pp. 39–50. Springer, Heidelberg (2008)CrossRefGoogle Scholar
  32. 32.
    Hunter, P., Kreutzer, S.: Digraph measures: Kelly decompositions, games, and orderings. Theor. Comput. Sci. 399(3), 206–219 (2008)MathSciNetCrossRefMATHGoogle Scholar
  33. 33.
    Johnson, T., Robertson, N., Seymour, P.D., Thomas, R.: Directed tree-width. J. Comb. Theory, Ser. B 82(1), 138–154 (2001)MathSciNetCrossRefMATHGoogle Scholar
  34. 34.
    Kreutzer, S.: On the parameterized intractability of monadic second-order logic. Logical Methods in Computer Science 8(1) (2012)Google Scholar
  35. 35.
    Kreutzer, S., Tazari, S.: Lower bounds for the complexity of monadic second-order logic. In: LICS, pp. 189–198 (2010)Google Scholar
  36. 36.
    Lampis, M., Kaouri, G., Mitsou, V.: On the algorithmic effectiveness of digraph decompositions and complexity measures. Discrete Optimization 8(1), 129–138 (2011)MathSciNetCrossRefMATHGoogle Scholar
  37. 37.
    Matz, O., Thomas, W.: The monadic quantifier alternation hierarchy over graphs is infinite. In: LICS, pp. 236–244 (1997)Google Scholar
  38. 38.
    Post, E.L.: A variant of a recursively unsolvable problem. Bulletion of the American Mathematical Society 52, 264–268 (1946)MathSciNetCrossRefMATHGoogle Scholar
  39. 39.
    Reed, B.A.: Introducing directed tree width. Electronic Notes in Discrete Mathematics 3, 222–229 (1999)CrossRefGoogle Scholar
  40. 40.
    Safari, M.A.: D-width: A more natural measure for directed tree width. In: Jedrzejowicz, J., Szepietowski, A. (eds.) MFCS 2005. LNCS, vol. 3618, pp. 745–756. Springer, Heidelberg (2005)CrossRefGoogle Scholar
  41. 41.
    Slivkins, A.: Parameterized tractability of edge-disjoint paths on directed acyclic graphs. In: Di Battista, G., Zwick, U. (eds.) ESA 2003. LNCS, vol. 2832, pp. 482–493. Springer, Heidelberg (2003)CrossRefGoogle Scholar
  42. 42.
    Tamaki, H.: A polynomial time algorithm for bounded directed pathwidth. In: Kolman, P., Kratochvíl, J. (eds.) WG 2011. LNCS, vol. 6986, pp. 331–342. Springer, Heidelberg (2011)CrossRefGoogle Scholar
  43. 43.
    Thomas, W.: Finite-state recognizability of graph properties. Theorie des Automates et Applications 172, 147–159 (1992)Google Scholar

Copyright information

© Springer International Publishing Switzerland 2013

Authors and Affiliations

  • Mateus de Oliveira Oliveira
    • 1
  1. 1.School of Computer Science and CommunicationKTH Royal Institute of TechnologyStockholmSweden

Personalised recommendations